Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 357, NWS Dodge City, KS

September 21, 2019Lane County, Ness County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 21, 2019, 5:16 PM CDT for Lane County, Ness County, Trego County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2019, 5:16 PM CDT (22:16 UTC)
Expired
Sep 21, 2019, 6:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:48 PM CDTHAIL 18 Nnw Ransom, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 5:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS53 KDDC 212216
SVRDDC
KSC101-135-195-212300-
/O.NEW.KDDC.SV.W.0357.190921T2216Z-190921T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
516 PM CDT Sat Sep 21 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ness County in west central Kansas...
  Southern Trego County in west central Kansas...
  Southeastern Lane County in west central Kansas...

* Until 600 PM CDT.

* At 515 PM CDT, a severe thunderstorm was located 7 miles south of 
  Beeler, moving northeast at 25 mph.  Another severe thunderstorm 
  was located near Beeler moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ness City, Ransom, Utica, Brownell, Beeler and Arnold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 9960 3872 9960 3826 10010 3826 10034
      3870 10017 3870 10015 3873 10016 3879 10013
TIME...MOT...LOC 2215Z 218DEG 40KT 3834 10020 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
3 follow-up statements
712 
WWUS53 KDDC 212229
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
529 PM CDT Sat Sep 21 2019

KSC101-212238-
/O.CAN.KDDC.SV.W.0357.000000T0000Z-190921T2300Z/
Lane KS-
529 PM CDT Sat Sep 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Kansas.

LAT...LON 3876 9960 3872 9960 3826 10010 3826 10025
      3852 10024 3869 10017 3870 10015 3874 10015
      3879 10013
TIME...MOT...LOC 2228Z 215DEG 50KT 3858 10010 

$$

KSC135-195-212300-
/O.CON.KDDC.SV.W.0357.000000T0000Z-190921T2300Z/
Ness KS-Trego KS-
529 PM CDT Sat Sep 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN NESS AND SOUTHERN TREGO COUNTIES...

At 528 PM CDT, a severe thunderstorm was located near Arnold, moving 
northeast at 25 mph.  A second severe thunderstorm was located 5 
miles south of Beeler, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ness City, Ransom, Utica, Brownell, Beeler and Arnold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 9960 3872 9960 3826 10010 3826 10025
      3852 10024 3869 10017 3870 10015 3874 10015
      3879 10013
TIME...MOT...LOC 2228Z 215DEG 50KT 3858 10010 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
259 
WWUS53 KDDC 212244
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
544 PM CDT Sat Sep 21 2019

KSC135-195-212300-
/O.CON.KDDC.SV.W.0357.000000T0000Z-190921T2300Z/
Ness KS-Trego KS-
544 PM CDT Sat Sep 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL NESS AND SOUTHERN TREGO COUNTIES...

At 543 PM CDT, a severe thunderstorm was located near Arnold, moving 
north at 25 mph.  A second severe storm was located between Beeler 
and Ness City moving north at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ness City, Ransom, Brownell and Arnold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 9960 3872 9960 3826 10010 3826 10017
      3853 10016 3868 10013 3870 10012 3874 10011
      3878 10009
TIME...MOT...LOC 2243Z 202DEG 38KT 3872 9999 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO
448 
WWUS53 KDDC 212254
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
554 PM CDT Sat Sep 21 2019

KSC135-195-212303-
/O.EXP.KDDC.SV.W.0357.000000T0000Z-190921T2300Z/
Ness KS-Trego KS-
554 PM CDT Sat Sep 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NESS AND SOUTHERN
TREGO COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm and another severe 
thunderstorm warning is in effect for Trego county.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Kansas.

LAT...LON 3876 9960 3872 9960 3826 10010 3826 10017
      3853 10016 3868 10013 3870 10012 3874 10011
      3878 10009
TIME...MOT...LOC 2253Z 218DEG 40KT 3880 9991 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:15 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 21, 2:15 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
215 PM CDT Sat Sep 21 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Sunday)
Issued at 1243 PM CDT Sat Sep 21 2019

Thunderstorms are likely this evening in vicinity of a frontal
boundary as it stalls out across western Kansas. Steepening low/mid
level lapse rates and increased moisture with surface dewpoints well
up into the 60s(F) ahead of the advancing boundary will provide
ample instability to support thunderstorm development as capping
erodes. Meanwhile, dynamics aloft will be relatively favorable
with an increasingly difluent southwest flow and a strong +100kt
jet core lifting northeast across the high plains with a right
entrance region setting up generally across western Kansas,
virtually straddling the stalled frontal boundary. Combined with
SBCAPE values upward of 2500 J/kg and more than sufficient deep
layer shear, this will increase severe potential with large hail
and damaging winds the primary threat. Isolated tornadoes cannot
be ruled out.

Expect lows down into the 50s(F) in west central and portions of
southwest Kansas tonight behind the stalled boundary to the 60s(F)
in south central Kansas. Cooler air will surge into western Kansas
early Sunday morning behind a secondary and much stronger cold
front. As a result, look for highs only up into the 70s(F) for
much of the area Sunday afternoon with a few lower 80s(F) possible
near and along the Oklahoma border.

.LONG TERM...(Sunday night through Saturday)
Issued at 212 PM CDT Sat Sep 21 2019

Tranquil conditions are likely Monday as a drier air mass remains
settled across the Western High Plains while ridging aloft transitions
eastward through the region. Thunderstorm chances return early
Tuesday as medium range models show an upper level trough of low
pressure digging southeast across the Desert Southwest, setting up
an increasingly difluent southwest flow aloft across the high
plains of western Kansas. With a prevailing southerly flow pulling
moisture back into the area increasing instability, thunderstorms
will be possible Tuesday morning as a series of H5 vort maxima
eject out of the trough axis in the Desert Southwest and into the
South Plains. Initial development is expected in the panhandles of
Texas and Oklahoma with potential storms then possibly spreading
into southwest Kansas. Thunderstorm chances continue into Wednesday
as an upper level shortwave trough pushes east across the Upper
Midwest, sending an attendant cold front southward into
western/central Kansas. However, an expected weaker flow aloft
along with uncertainty as it pertains to timing and placement of
the frontal boundary will play factors into where the best chance
for storms will be.

Prevailing low level southerlies and ridging aloft transitioning
will result in warm up Monday with highs back up into the 80s(F).
Similar temperatures are expected through the middle part of the
week with yet another frontal boundary projected to push through
western Kansas by Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM CDT Sat Sep 21 2019

VFR conditions will prevail in the vicinity of all TAF sites through
late afternoon. However, thunderstorms will be possible toward early
evening in association with a slowly advancing cold front,
potentially affecting KHYS and KDDC and possibly as far west as
KGCK generally after 22Z. Otherwise, predominately VFR cigs/vsbys
will continue through late tonight. Low level stratus is expected
to develop across portions of central Kansas overnight resulting
in possible MVFR cigs near KHYS and KDDC toward daybreak.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  78  54  85 /  50  30   0   0
GCK  55  78  52  86 /  40  10   0  10
EHA  55  78  53  86 /  20   0   0  10
LBL  58  78  53  86 /  20  10   0  10
HYS  57  77  53  83 /  80  40   0   0
P28  65  80  57  83 /  50  50   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Sep 21, 11:53 AM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1153 AM CDT Sat Sep 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1153 AM CDT Sat Sep 21 2019 /1053 AM MDT Sat Sep 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible late this afternoon
into this evening as a weak frontal boundary pushes into, then stalls
out across western Kansas. Up to 2 inch hail and damaging winds
60 to 70 mph will be the main threats. However, isolated tornadoes
cannot be ruled out with the strongest storms. Periods of heavy
rainfall will also be possible with the strongest storms increasing
the potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible virtually every day Tuesday through
the end of the week. However, it is too early to determine the
potential for severe weather.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and east of a Wakeeney to
Garden City to Liberal line generally after 4pm.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Sep 21, 4:50 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
450 PM CDT Sat Sep 21 2019

KSZ044-045-063-064-212215-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
450 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE
COUNTIES UNTIL 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Kalvesta, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alamota and Beeler.

LAT...LON 3815 10035 3822 10045 3854 10026 3837 9996
TIME...MOT...LOC 2150Z 218DEG 40KT 3824 10033

TATRO
Special weather statement, Sep 21, 5:13 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Sat Sep 21 2019

KSZ044-045-212245-
Lane KS-Ness KS-
513 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN
NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 545
PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Beeler, moving northeast at 25 mph.  Another strong
thunderstorm was located near Beeler moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ness City, Utica, Beeler and Arnold.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern and west central Kansas.

LAT...LON 3852 9980 3826 10015 3826 10039 3870 10016
TIME...MOT...LOC 2212Z 218DEG 40KT 3831 10026

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 9:45 AM CDTSpecial Weather StatementDDCBarber45 min
Sep 21, 10:28 AM CDTSpecial Weather StatementDDCBarber47 min
Sep 21, 10:47 AM CDTSpecial Weather StatementDDCPratt28 min
Sep 21, 4:50 PM CDTSpecial Weather StatementDDCLane25 min
Sep 21, 5:13 PM CDTSpecial Weather StatementDDCNess32 min
Sep 21, 5:48 PM CDTSevere Thunderstorm WarningDDCTrego39 min
Sep 21, 5:55 PM CDTSpecial Weather StatementDDCNess35 min
Sep 21, 6:13 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego47 min
Sep 21, 6:39 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush51 min
Sep 21, 6:56 PM CDTSpecial Weather StatementDDCEllis49 min
Sep 21, 6:57 PM CDTSpecial Weather StatementDDCLane33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.